Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Grand Junction, CO

September 16, 2002Grand County, San Juan County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 16, 2002, 9:19 PM MDT for Grand County, San Juan County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2002, 9:19 PM MDT (03:19 UTC)
Expired
Sep 16, 2002, 10:00 PM MDT
In force
41 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Grand County, UT, San Juan County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3636 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 8:24 PM MDT, 55 minutes earlier.

Area forecast discussion, Sep 16, 8:24 PM MDT, 55 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
824 PM MDT MON SEP 16 2002

EVENING UPDATE: UTAH DISTURBANCE WILL BRING SHOWERS AND GUSTY WINDS
TO THE CWA AFTER 8:30 PM. HOWEVER CHANCES OF DAMAGING WINDS HAVE
DIMINISHED WITH THE LOSS OF SURFACE HEATING. SO HAVE CANCELLED THE
SEVERE THUNDERSTORM WATCH AND UPDATED ZONES.

...SIGNIFICANT CHANGES COMING TO THE REGION OVER THE NEXT FEW DAYS...

LATEST SATELLITE SHOWED DEEP TROF OVER THE WESTERN GREAT BASIN
GENERATING NUMEROUS SHOWERS AND THUNDERSTORMS OVER WESTERN UTAH
DURING THE EARLY PART OF THE DAY. STRONG LIFT COMBINED WITH A VERY
UNSTABLE AIRMASS...DRY LOWER LEVELS AND STRONG MID-LEVEL WINDS HAS
RESULTED IN A NUMBER OF SEVERE THUNDERSTORMS ACROSS WESTERN UTAH
TODAY.

MODELS HAVE MADE SOME WHOLESALE CHANGES FROM THE PAST FEW DAYS.
BOTH AVN AND ETA NOW ON-BOARD WITH MUCH MORE ENERGETIC WAVE THAN
EARLIER FORECAST. THOUGH THE WAVE SHEARS AND WEAKENS BY THE TIME IT
MOVES INTO EASTERN UTAH LATE THIS AFTERNOON...THERE WILL STILL BE
GOOD UPWARD FORCING...ELEVATED MOISTURE AND INSTABILITY. MITIGATING
FACTORS WILL BE DIURNAL COOLING TONIGHT AND SOME WEAKENING IN THE
WIND FIELD. NONETHELESS ISOLATED SEVERE IS LIKELY AND STRONG GUSTY
WINDS WILL ACCOMPANY STORMS...ESPECIALLY EARLY ON. WAVE TAKES A
MUCH MORE SOUTHERLY TRACK...SO WILL SPREAD POPS FARTHER SOUTH AND
WILL BOOST POPS IN ALL AREAS. SIGNIFICANT RAINFALL NOT LIKELY GIVEN
DRY LOWER ATMOSPHERE AS MENTIONED ABOVE.

AVN AND ETA CONTINUE TO DIFFER ON TUESDAY WITH AVN BRINGING IN SURGE
OF COOL AIR MUCH EARLIER THAN ETA. ETA RESERVES COLD PUNCH FOR
TUESDAY NIGHT WHICH STILL APPEARS MORE REASONABLE. THEREFORE...WILL
CONTINUE WITH LOW POPS AND CLOUDS ACROSS THE NORTH ON TUESDAY WITH
FAIR CONDITIONS SOUTH. GRADIENT REMAINS STRONG ACROSS THE NORTH SO
WILL CONTINUE MENTION OF WINDS.

CHANGE TO MORE FALL-LIKE CONDITIONS ON THE WAY TUESDAY NIGHT AS JET
DIGS SOUTH ACROSS UTAH DURING THE NIGHT AND INTO THE DAY WEDNESDAY.
THIS WILL RESULT IN AROUND A 10 DEGREE F...OR MORE...DIP IN
TEMPERATURES WEDNESDAY AS COLD FRONT DRIVES SOUTH THROUGH THE AREA.
7H TEMPERATURES DIP TO NEAR +2 DEGREES C NORTH...SO APPEARS LIKELY
THAT SOME SNOW WILL FALL...BUT EXPECT IT TO REMAIN IN THE HIGHER
ELEVATIONS. IF CONFIDENCE WERE HIGHER IN THIS SOLUTION...WOULD GO
WITH LIKELY POPS...BUT SINCE MODEL GUIDANCE HAS CHANGED SO
DRAMATICALLY WILL GO WITH A MORE CAUTIOUS CHANCE POPS FOR NOW AND
WILL LET LATER SHIFTS ANALYZE NEXT MODEL RUNS. NL

THURSDAY THROUGH MONDAY...
NORTHWEST FLOW WILL DOMINATE THE PATTERN THROUGH THE EXTENDED
PERIOD WITH PARTLY CLOUDY AND SEASONABLE CONDITIONS THROUGH SATURDAY.
A BROADER TROUGH DEVELOPS OVER THE NORTHERN ROCKIES BY SUNDAY WITH
INCREASED MOISTURE OVER THE CWA FOR SUNDAY AND MONDAY. ANOTHER AREA
OF MOISTURE ASSOCIATED WITH A REMNANT TROPICAL SYSTEM WILL MOVE
ACROSS THE SOUTHERN SECTIONS ON MONDAY. AS A RESULT HAVE ADDED A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS ON MONDAY. MPM

.GJT...NONE.

In the hours before

Special weather statement, Sep 16, 8:00 PM MDT, 1 hour 19 minutes before
UTZ023-024-170225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MDT MON SEP 16 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR NORTHEAST UTAH...

THUNDERSTORMS APPROACHING EASTERN UTAH HAVE BEEN WEAKENING
THROUGH THE EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH FOR
DAGGETT AND UINTAH COUNTIES IN NORTHEAST UTAH HAS BEEN CANCELED.
Special weather statement, Sep 16, 8:14 PM MDT, 1 hour 5 minutes before
COZ001>014-017>023-UTZ022>025-027>029-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
814 PM MDT MON SEP 16 2002

...VIGOROUS TROUGH TO BRING THUNDERSTORMS TO THE REGION TONIGHT...
...COOLER WITH A CHANCE OF SNOW IN THE NORTHERN MOUNTAINS TUESDAY
NIGHT AND WEDNESDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS EASTERN UTAH
AND WESTERN COLORADO TONIGHT. THIS DISTURBANCE APPEARS MORE
VIGOROUS THAN EARLIER FORECAST...THEREFORE NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE NORTHERN AND CENTRAL MOUNTAIN
AREAS WITH SCATTERED STORMS AT LOWER ELEVATIONS. SOME OF THESE STORMS
WILL PRODUCE WIND GUSTS TO 45 MPH. CLOUDS AND PRECIPITATION WILL
DECREASE LATE TONIGHT FROM WEST TO EAST.

TUESDAY NIGHT INTO WEDNESDAY THE FORECAST TURNS COOLER AS A VIGOROUS
DISTURBANCE DROPS SOUTHWARD ACROSS THE REGION. TEMPERATURES WILL
COOL SUFFICIENTLY TO BRING A CHANCE OF SNOW ACCUMULATIONS ACROSS THE
NORTHERN MOUNTAINS. THERE IS SOME QUESTION AS TO THE STRENGTH...
TIMING AND POSITIONING OF THIS STORM...BUT IT DOES APPEAR THAT
THERE IS SOME CHANCE OF SNOW ACCUMULATIONS ABOVE 9000 FEET OR HIGHER.

STAY TUNED FOR UPDATED FORECASTS REGARDING THIS DEVELOPING WEATHER
SITUATION.

SPOTTER ACTIVATION IS NOT EXPECTED.

NL/TL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 9:01 PM MDTSevere Thunderstorm WarningGJTGrand, San Juan59 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.